Illinois, 2011

Excessive Heat in Illinois, July 10 to 12, 2011

July 10 to 12, 2011 · NWS PAH · 19 events in 19 counties and zones

High pressure in the middle and upper levels of the atmosphere expanded east-northeast from the southern Plains. As this high expanded across the Lower Ohio Valley, it brought a few days of excessive heat and humidity.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High pressure in the middle and upper levels of the atmosphere expanded east-northeast from the southern Plains. As this high expanded across the Lower Ohio Valley, it brought a few days of excessive heat and humidity. Peak heat indices on the afternoon of the 10th reached 112 degrees at Carbondale and 111 at Harrisburg. On the 11th, the heat index peaked at 117 degrees at Carbondale and 119 at Harrisburg. On the 12th, the heat index peaked at 116 degrees at Carbondale and 115 at Harrisburg. Actual air temperatures were highest on the 11th, when the high at Carbondale was 99 and the low was 81.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 10:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 10, 10:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT SUN JUL 10 2011

.UPDATE...
REVISED AVIATION DISCUSSION FOR 18Z TAFS.

&&

.DISCUSSION...
MAIN FORECAST CHALLENGE WITH THIS PACKAGE CONTINUES TO BE THE HIGH
POTENTIAL FOR EXCESSIVE HEAT STARTING THIS AFTERNOON OVER
SOUTHEAST MO...EXTREME SOUTHERN IL AND THE PURCHASE AREA OF WEST
KENTUCKY...EXPANDING EASTWARD ACROSS THE REMAINDER OF THE QUAD
STATE REGION ON MONDAY AND TUESDAY. THE POTENTIAL FOR EXCESSIVE
HEAT ON TUESDAY MAY BE TEMPERED BY DIURNALLY-GENERATED CONVECTION
ALONG AND SOUTH OF AN APPROACHING FRONTAL BOUNDARY IN CENTRAL
MO/IL/SRN IN.

THE 00Z SUNDAY MANDATORY UPPER LEVEL CHARTS ALREADY SHOW 23C-26C
TEMPERATURES AND 16C-20C DEWPOINTS IN PLACE AT 925 MB OVER THE WFO
PAH FORECAST AREA...WITH SIMILAR OR EVEN SLIGHTLY HIGHER
TEMPERATURES AT 850 MB. GIVEN THAT ANY THERMAL/MECHANICAL AIR
PARCEL MOVEMENT DURING THE DAYTIME HOURS SHOULD REMAIN WITHIN THE
925-850 MB RANGE OF MIXING HEIGHTS...THERE WILL BE LITTLE
SIGNIFICANT AIRMASS CHANGE UNDER THE MIDDLE/UPPER LEVEL RIDGE.

THE TEMPERATURE/DEWPOINT FORECAST REPRESENTS SIMILARLY WEIGHTED
BLEND OF THE HRRR/RUC IN THE FIRST 12 HOURS OF THE FORECAST /THIS
MORNING/...AND A BLEND OF THE DETERMINISTIC ECMWF/GFS/NAM...AS
WELL AS THE SREF GUIDANCE. REGARDLESS...THE FORECAST MAX
TEMPERATURES MAY STILL BE SLIGHTLY COOLER /RELATIVELY
SPEAKING/...THAN CURRENTLY FORECAST HIGH TEMPERATURES. IT WOULD
NOT BE SURPRISING TO SEE TEMPERATURES HIT THE CENTURY MARK /100 F/
ON MONDAY OVER WEST KENTUCKY OR SOUTHERN IL. WITH RESPECT TO THE
DEWPOINTS...THE VALUES ARE QUITE CONSERVATIVE VERSUS MOS GUIDANCE
VALUES. ANY SLIGHT UPWARD ADJUSTMENT OF TEMPERATURES OR DEWPOINTS
IN THE NEXT COUPLE OF FORECAST PACKAGES WILL ABSOLUTELY GUARANTEE
EXCESSIVE HEAT WARNING CRITERIA IN THE WFO PAH FORECAST AREA. WITH
THE SLIGHT UNCERTAINTY...HAVE CHOSEN TO GO WITH A EXCESSIVE HEAT
WATCH FOR THE ENTIRE WFO PAH FORECAST/WARNING AREA BEGINNING LATE
MONDAY MORNING /11 AM CDT/ AND CONTINUING THROUGH TUESDAY EVENING
/AROUND 9 PM CDT/.

THE MAIN INHIBITING FACTOR FOR GOING BEYOND A WATCH VERSUS A
WARNING FOR MONDAY INTO TUESDAY WILL BE THE DEGREE OF CLOUD COVER
FROM NEARBY CONVECTION...AS WELL AS ANY ROGUE CONVECTIVE ELEMENTS
THAT BREAK THROUGH THE LOW LEVEL THERMAL CAP SOUTH OF THE FRONTAL
BOUNDARY JUST NORTH OF THE WFO PAH FORECAST AREA.

IN THE VERY NEAR TERM /TODAY/...THE ADVECTION OF HIGHER TEMPERATURES
AND DEWPOINTS WARRANTED AN EASTWARD EXPANSION OF THE HEAT ADVISORY
INTO EXTREME SOUTHERN IL AND WEST KENTUCKY. THERE IS A SMALL CHANCE
THAT ISOLATED CONVECTION COULD DEVELOP IN OR NEAR THIS ADVISORY
AREA...CLOSE TO THE UPPER RIDGE SHEAR AXIS...BUT THE PROBABILITY
REMAINED TOO LOW TO PLACE IN THE GRIDDED/TEXT/TABULAR FORECAST AT
THIS TIME.

TO CONCENTRATE ON THE HEAT POTENTIAL WITH THIS FORECAST
PACKAGE...NO ADJUSTMENTS WERE MADE TO THE FORECAST BEYOND
WEDNESDAY NIGHT.

&&

.AVIATION...
VFR ALL SITES THROUGH THE EARLY MORNING. THEN A FEW HOURS OF MVFR
TOWARD SUNRISE...WITH POSSIBLE IFR FOG AT KEVV FOR THE SAME TIME
FRAME. LIGHT SOUTHEAST FLOW DIMINISHING OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

     HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
     BALLARD-CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-MARSHALL-
     MCCRACKEN.

MO...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     HEAT ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
     ALEXANDER-MASSAC-PULASKI-UNION IL.

IN...EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Jul 10, 3:39 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
439 AM CDT SUN JUL 10 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
439 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN HEAT ADVISORY IS IN EFFECT FROM NOON TO 6 PM CDT FOR ALL OF
SOUTHEAST MISSOURI...THE PURCHASE AREA OF WEST KENTUCKY AND A
SMALL PART OF EXTREME SOUTHERN ILLINOIS. HEAT INDEX VALUES NEAR
105 ARE EXPECTED IN THE ADVISORY AREA. PLEASE REFER TO THE LATEST
HEAT ADVISORY PRODUCT FOR ADDITIONAL DETAILS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
RIVER...WITH MINOR FLOODING ON THE BIG MUDDY RIVER AND A FEW SMALL
TRIBUTARIES LEADING TO THE WABASH RIVER IN SOUTHEAST ILLINOIS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS ISSUED BY
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH THE MIDDLE OF
THE WEEK...UNTIL A WEAK FRONTAL BOUNDARY MOVES INTO THE AREA.

AN EXCESSIVE HEAT WATCH HAS BEEN POSTED FOR THE ENTIRE OUTLOOK
AREA FROM 11 AM CDT MONDAY THROUGH 9 PM CDT TUESDAY. DANGEROUS
HEAT INDEX VALUES NEAR 110 ARE LIKELY EACH AFTERNOON...OUTSIDE ANY
POTENTIAL THUNDERSTORM ACTIVITY...WITH LITTLE RELIEF FROM THE HEAT
OVERNIGHT. PLEASE REFER TO THE LATEST EXCESSIVE HEAT WATCH
PRODUCT FOR MORE DETAILS ON THIS DANGEROUS HEAT.

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
FORECAST TUESDAY THROUGH FRIDAY.

THE STORM PREDICTION CENTER HAS OUTLOOKED SOUTHWEST INDIANA...AND
A SMALL PART OF SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY FOR A
SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.
AT THIS TIME...THE OUTLOOK AREA STRETCHES EAST OF A LINE FROM
CISNE AND CARMI ILLINOIS...ONWARD TO MOUNT VERNON INDIANA AND
CALHOUN KENTUCKY. THE PRIMARY HAZARDS ASSOCIATED WITH ANY
THUNDERSTORMS IN THIS RISK AREA WOULD BE DAMAGING WINDS AND HAIL.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
RIVER...WITH MINOR FLOODING ON THE BIG MUDDY RIVER AND A FEW SMALL
TRIBUTARIES LEADING TO THE WABASH RIVER IN SOUTHEAST ILLINOIS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS ISSUED BY
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH MONDAY.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat. Local standard time, as filed.

Excessive Heat, Alexander

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Gallatin

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Excessive Heat, Hardin

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Excessive Heat, Jackson

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Excessive Heat, Massac

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Excessive Heat, Pope

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Excessive Heat, Pulaski

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Excessive Heat, White

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Excessive Heat, Williamson

When
July 10, 11:00 AM CST to July 12, 8:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Excessive Heat, Edwards

When
July 11, 10:00 AM CST to July 12, 8:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Excessive Heat, Wabash

When
July 11, 10:00 AM CST to July 12, 8:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318882, 318883, 318884, 318885, 318886, 318887, 318888, 318889, 318890, 318891, 318892, 318893, 318894, 318895, 318896, 318897, 318898, 318899, 318900.